Alert archive / Louisiana / Flash Flood Warnings in 2020
Flash Flood Warning 31, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at May 20, 2020, 12:59 PM CDT for Natchitoches Parish, Sabine Parish, Louisiana. It was in force for 7 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2020, 12:59 PM CDT (17:59 UTC)
- Expired
- May 20, 2020, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Natchitoches Parish, LA, Sabine Parish, LA
The radar
The Ft Polk radar (KPOE), 41 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:33 PM CDT | FLASH FLOOD | 7 Nw Robeline, LA | HIGHWAY 487 FLOODED NEAR MARTHAVILLE. |
| May 20, 4:40 PM CDT | FLASH FLOOD | 5 Wsw Robeline, LA | CULVERT WASHED OUT ON BIG N RANCH RD WITH WATER ON THE ROADWAY. HOLLY GROVE RD ALSO FLOODED. |
| May 20, 4:41 PM CDT | FLASH FLOOD | 6 Ne Many, LA | WATER OVER THE ROADWAY ALONG HIGHWAY 6 BETWEEN MANY AND ROBELINE. |
| May 20, 6:50 PM CDT | FLASH FLOOD | 6 Nne Many, LA | PRIMM RD CLOSED. |
| May 20, 7:00 PM CDT | FLASH FLOOD | 6 Nnw Many, LA | DOUG HEARD ROAD CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 214 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 6.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
309
WGUS54 KSHV 201759
FFWSHV
LAC069-085-202100-
/O.NEW.KSHV.FF.W.0031.200520T1759Z-200520T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1259 PM CDT Wed May 20 2020
The National Weather Service in Shreveport has issued a
* Flash Flood Warning for...
Southwestern Natchitoches Parish in northwestern Louisiana...
Northeastern Sabine Parish in northwestern Louisiana...
* Until 400 PM CDT.
* At 1259 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Many, Provencal, Robeline, Mount Carmel, Kisatchie, Bellwood and
Marthaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3177 9335 3138 9291 3137 9291 3137 9295
3135 9295 3135 9298 3136 9299 3136 9303
3136 9337 3165 9352 3185 9348
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2 INCHES IN 2 HOURS
$$
503 follow-up statements
672
WGUS74 KSHV 201829
FFSSHV
Flash Flood Statement
National Weather Service Shreveport LA
129 PM CDT Wed May 20 2020
LAC069-085-202100-
/O.CON.KSHV.FF.W.0031.000000T0000Z-200520T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Natchitoches LA-Sabine LA-
129 PM CDT Wed May 20 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON FOR SOUTHWESTERN NATCHITOCHES AND NORTHEASTERN SABINE
PARISHES...
At 129 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Many, Provencal, Robeline, Mount Carmel, Kisatchie, Bellwood and
Marthaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3177 9335 3138 9291 3137 9291 3137 9295
3135 9295 3135 9298 3136 9299 3136 9303
3136 9337 3165 9352 3185 9348
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2 INCHES IN 2 HOURS
$$
50765
WGUS54 KSHV 202029
FFWSHV
LAC069-085-202300-
/O.EXT.KSHV.FF.W.0031.000000T0000Z-200520T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
329 PM CDT Wed May 20 2020
The National Weather Service in Shreveport has extended the
* Flash Flood Warning for...
Southwestern Natchitoches Parish in northwestern Louisiana...
Northeastern Sabine Parish in northwestern Louisiana...
* Until 600 PM CDT.
* At 329 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 4 and 6 inches of rain
have fallen. Flash flooding is ongoing or expected.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Many, Provencal, Robeline, Mount Carmel, Kisatchie, Bellwood and
Marthaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3177 9335 3138 9291 3137 9291 3137 9295
3135 9295 3135 9298 3136 9299 3136 9303
3136 9337 3165 9352 3185 9348
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2.5 INCHES IN 2 HOURS
$$
44555
WGUS54 KSHV 202227
FFWSHV
LAC069-085-210100-
/O.EXT.KSHV.FF.W.0031.000000T0000Z-200521T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
527 PM CDT Wed May 20 2020
The National Weather Service in Shreveport has extended the
* Flash Flood Warning for...
Southwestern Natchitoches Parish in northwestern Louisiana...
Northeastern Sabine Parish in northwestern Louisiana...
* Until 800 PM CDT.
* At 527 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 4 and 7
inches of rain have fallen. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Many, Provencal, Robeline, Mount Carmel, Kisatchie, Bellwood and
Marthaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3177 9335 3138 9291 3137 9291 3137 9295
3135 9295 3135 9298 3136 9299 3136 9303
3136 9337 3165 9352 3185 9348
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...4 INCHES IN 2 HOURS
$$
44What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 20, 12:24 PM CDT, 35 minutes earlier.
Area forecast discussion, May 20, 12:24 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 1224 PM CDT Wed May 20 2020 .AVIATION... East winds around 5 to 10 knots today to become 5 knots or less overnight. Winds to become east to southeast on Thursday, increasing to 10 to 15 knots. Otherwise, MVFR to low VFR ceilings this afternoon to briefly become all VFR by 21/00Z. However, ceilings forecast to again become MVFR by daybreak Thursday with gradual improvement through the end of the forecast period at 21/18Z. /05/ && .PREV DISCUSSION... /issued 1009 AM CDT Wed May 20 2020/ UPDATE... Weak surface boundary across west Central Louisiana has been the focus for convection this morning. Northwest flow aloft continues to drive clusters of showers and thunderstorms southeastward. Backbuilding along the boundary has supported a training setup leading to heavy rain and potentially localized flooding concerns across some areas. Expecting most of this convection to exit the region by late morning with residual convective possible along the boundary into the afternoon. Current forecast reflects this thinking. No updates necessary at this time. /05/ PREV DISCUSSION... /issued 405 AM CDT Wed May 20 2020/ SHORT TERM.../Today through Thursday Night/ Closed upper low continues to spin across the Mid South, with weak upper ridging present across the Southern Plains. Weak sfc boundary associated with the upper low currently noted across the swrn portion of our region. Model output continues to indicate the possibility of elevated shwrs/tstms developing on the cool side of the front this morning. By aftn, increasing stability/loss of upper level support likely to result in diminishing convection. With much of the region on the cool side of the boundary, expecting below-average temps today, aside from our far swrn areas. Boundary to begin moving nwd as a warm front tonight, as sly winds return in response to a trof axis over the wrn CONUS. This will result in warm overnight temps tonight. A series of vort maxes associated with the trof will bring some lift, which will bring returning rain chances for Thursday/Thursday night as they interact with the lingering boundary. /12/ LONG TERM.../Friday through Tuesday night/ As the long term period begins with the ripply zonal flow aloft that will keep a slight chance of thunderstorms in the offing to begin the holiday weekend, but QPF signal is sparse really for our four state area on both Friday and Saturday, so likely the better part of the holiday weekend to get out and enjoy the great outdoors. The latter part of the weekend will see a weak upper low over the TX coastal bend begin to drift our way with high chance coverage of thunderstorms expected at least in E TX. For early next week, little change is expected as the weak frontal boundary remains to our NW and allows another weak mid level low to form over the Red River valley of OK/TX. So the month of May will keep above average rain wise with high temps in the upper 80s easing back to middle 80s by early next week. Low temps will migrate in the lower 70s over the weekend and then back to mid to uppers. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 67 87 70 89 / 10 20 10 20 MLU 66 86 69 90 / 10 20 10 20 DEQ 62 79 66 87 / 10 40 20 30 TXK 65 82 68 87 / 10 30 10 20 ELD 62 84 67 89 / 10 20 10 20 TYR 69 87 70 88 / 10 20 10 30 GGG 67 88 69 88 / 10 20 10 30 LFK 71 90 71 90 / 0 10 10 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 05/12/24
Hazardous weather outlook, May 20, 11:35 AM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1135 AM CDT Wed May 20 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-211645- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1135 AM CDT Wed May 20 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... A rather stout 700mb Theta-e axis has set up across portions of the Four-States region this morning. This is allowing for elevated convection to fire and train in some of our southern counties and parishes. While none of these updrafts have been severe as of yet, a few have been pushing severe criteria. As such, a severe storm or two can not be ruled out this afternoon with peak daytime heating. Additionally, rainfall rates have been rather steady this morning, and the training nature of these cell may lead to some localized flash flooding into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Isolated shower and thunderstorm activity will likely continue as we enter into prime "popcorn" convective season. This activity will remain through the weekend, with our next system likely into Monday. Look for a bump in thunderstorm chances during that timeframe. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed for this afternoon. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 44
In the hours before
Special weather statement, May 20, 8:37 AM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
837 AM CDT Wed May 20 2020
LAZ017-TXZ167-201415-
Sabine LA-Sabine TX-
837 AM CDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SABINE PARISH IN
NORTHWESTERN LOUISIANA AND NORTHEASTERN SABINE COUNTIES UNTIL 915 AM
CDT...
At 837 AM CDT, Doppler radar was tracking a strong thunderstorm near
Milam, or 24 miles north of Toledo Bend Dam, moving southeast at 30
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Milam, Florien, Fisher, Columbus and Negreet.
LAT...LON 3147 9385 3162 9373 3137 9324 3137 9331
3136 9339 3128 9344 3128 9353 3126 9354
TIME...MOT...LOC 1337Z 304DEG 25KT 3151 9372
44Special weather statement, May 20, 9:55 AM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
955 AM CDT Wed May 20 2020
LAZ017-201545-
Sabine LA-
955 AM CDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SABINE PARISH UNTIL
1045 AM CDT...
At 955 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Many, or 18 miles north of Toledo Bend Dam, moving
southeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Florien, Fisher and Negreet.
LAT...LON 3136 9365 3137 9364 3137 9366 3138 9367
3139 9367 3142 9370 3155 9358 3136 9326
3136 9339 3128 9344 3128 9353 3127 9354
TIME...MOT...LOC 1455Z 308DEG 26KT 3144 9358
44Special weather statement, May 20, 12:14 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1214 PM CDT Wed May 20 2020
LAZ017-018-201800-
Natchitoches LA-Sabine LA-
1214 PM CDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATCHITOCHES AND
NORTHEASTERN SABINE PARISHES UNTIL 100 PM CDT...
At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Kurthwood, or 16 miles northeast of Anacoco,
moving southeast at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Many, Provencal, Robeline, Bellwood, Kisatchie and Gorum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3136 9299 3136 9303 3137 9303 3136 9326
3163 9349 3176 9328 3139 9290 3139 9291
3137 9291 3137 9295 3135 9295 3135 9298
TIME...MOT...LOC 1713Z 312DEG 15KT 3147 9323
50The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:37 AM CDT | Special Weather Statement | SHV | Sabine | 38 min |
| May 20, 9:40 AM CDT | Areal Flood Advisory | SHV | Natchitoches, Sabine | 3 hr |
| May 20, 9:55 AM CDT | Special Weather Statement | SHV | Sabine | 50 min |
| May 20, 10:13 AM CDT | Flash Flood Warning | SHV | Natchitoches, Sabine | 3 hr |
| May 20, 11:08 AM CDT | Areal Flood Advisory | SHV | Natchitoches, Sabine | 3 hr |
| May 20, 12:14 PM CDT | Special Weather Statement | SHV | Natchitoches | 46 min |
| May 20, 1:01 PM CDT | Special Weather Statement | SHV | Natchitoches | 44 min |
| May 20, 3:11 PM CDT | Special Weather Statement | SHV | Natchitoches | 49 min |
| May 20, 3:26 PM CDT | Severe Thunderstorm Warning | SHV | Natchitoches, Sabine | 49 min |
| May 20, 4:15 PM CDT | Special Weather Statement | SHV | Sabine | 45 min |
| May 20, 4:25 PM CDT | Severe Thunderstorm Warning | SHV | Natchitoches, Sabine | 65 min |
| May 20, 4:49 PM CDT | Special Weather Statement | SHV | Sabine | 41 min |
| May 20, 5:21 PM CDT | Severe Thunderstorm Warning | SHV | Natchitoches, Sabine | 39 min |
| May 20, 5:29 PM CDT | Special Weather Statement | SHV | Natchitoches | 61 min |
| May 20, 5:52 PM CDT | Special Weather Statement | SHV | Red River | 53 min |
| May 20, 6:44 PM CDT | Special Weather Statement | SHV | Natchitoches | 46 min |
Nearby
Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.